- Family: Amaryllidaceae
- Botanical name: Narcissus spp.
- Common names: Daffodil, Jonquil, Paperwhite
- Toxicity: Toxic to cats
- Toxic properties: Lycorine (also known as narcissine) and other alkaloids
Daffodils and jonquils are a common spring-flowering bulb with orange, yellow, or cream trumpet-shaped flowers which are popular in ornamental gardens, public parks and as a cut flower. Narcissus spp., is native to southern Europe and Northern Africa but are now widespread throughout the globe.
Narcissus species contain at least 15 alkaloids, have been identified in daffodils, however, the most significant of which is lycorine a cholinesterase or acetylcholinesterase (AChE) inhibitor. Other toxins include galantamine, the glucoside scillaine (scillitoxin), narciclasine and calcium oxalate crystals-needle-shaped crystals in the leaves and sap. Lycorine is found in all parts of the plant, but the outer layer of the bulbs contains the highest concentration. Toxicity in people can occur when the bulb is accidentally mistaken for an onion. Cats are more discriminating in what they consume, unfortunately, some will eat almost anything, especially kittens.
Related: Plants toxic to cats
The toxic effects of daffodil or jonquil ingestion include emetic, diarrheic, sedative, and irritant (calcium oxalate crystals). Clinical signs can develop between 15 minutes and 24 hours after ingestion and may include:
- Loss of appetite (anorexia)
- Abdominal pain
- Low blood pressure
- Respiratory depression
- Cardiac arrhythmias
- Decreased heart rate (bradycardia)
What to do if a cat ingests daffodil or jonquil?
If you know or suspect your cat has ingested any part of a daffodil or jonquil, but especially the bulb, do not wait for symptoms to develop, contact your veterinarian or pet poison helpline immediately for advice.
There is no specific antidote, treatment includes decontamination, as well as symptomatic and supportive care.
The emetic (vomiting) effects of narcissus spp., may reduce the absorption of the toxins, some may have been absorbed before vomiting occurred and some material may remain in the GI tract even after vomiting.
In cases where a significant amount of the plant has been ingested, and ingestion was recent, the veterinarian will be able to reduce the toxic effects by inducing vomiting followed by administration of activated charcoal to bind to any remaining plant matter in the stomach, although the effectiveness of activated charcoal may be diminished if the cat continues to vomit.
Gastric lavage is indicated for cats who have consumed a significant amount, to prevent prolonged vomiting due to the emetic effects of the toxin.
Intravenous fluids to manage electrolyte derangements and dehydration due to fluids lost due to vomiting and diarrhea and help speed up the removal of any remaining toxins.
All pet owners must be aware of safe and toxic plants in their home and garden (if cats free roam). Toxicity from ingested plants can range from mild to life-threatening. The safest way to avoid this is to keep toxic plants and cats separate.